Nebraska, 2015

Winter Storm in Nebraska, November 30, 2015

November 30, 2015 · NWS OAX · 5 events in 5 counties and zones

A deep upper level trough moved from the central Rocky Mountains into the central and northern Plains during the day on Monday November 30th. Ahead of the system moisture was pulled northward into the area leading to widespread precipitation development during the early morning.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A deep upper level trough moved from the central Rocky Mountains into the central and northern Plains during the day on Monday November 30th. Ahead of the system moisture was pulled northward into the area leading to widespread precipitation development during the early morning. This initially was in the form of a mix of light freezing rain, sleet and snow. The precipitation become prodominately snow through the day on the 30th with the heaviest accumulations occurring over west central Iowa and into northeast Nebraska and points to the north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 30, 3:15 AM CST, 45 minutes earlier.

Area forecast discussion, Nov 30, 3:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 AM CST MON NOV 30 2015

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 300 AM CST MON NOV 30 2015

MAIN FORECAST CONCERN WILL BE WITH PRECIP TYPE AND AMOUNTS FOR TODAY.

TEMPERATURES REMAIN RIGHT AROUND FREEZING EARLY THIS MORNING WITH
RADAR SHOWING AN AREA OF PRECIP MOVING OUT OF NORTHEAST KANSAS
INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. 06Z RAP MAINTAINS THIS
BAND OF PRECIP AS IT TRACKS NORTHEAST THROUGH THE MORNING WITH
LIGHTER AMOUNTS TO THE WEST. FORECAST SOUNDINGS SUGGEST MIXED
PRECIP FOR AREAS ALONG AND EAST OF THE IA NE BORDER THIS MORNING.
WITH TEMPERATURES EXPECTED TO REMAIN RIGHT AROUND FREEZING TODAY
ANY SIGNIFICANT SNOW FOR EASTERN AREAS INCLUDING OMAHA WILL LIKELY
DEPEND ON DEVELOPMENT OF DYNAMIC COOLING AND STRENGTH OF JET MAX
CURRENTLY OVER NORTHEAST KANSAS AS IT TRACKS TO THE NORTHEAST THIS
MORNING. MAIN BAND OF PRECIP IS EXPECTED TO SHIFT NORTH DURING THE
AFTERNOON WITH LIGHT SNOW BECOMING PREDOMINANT ACROSS THE AREA AS
LOW LEVELS COOL. LIGHT SNOW LINGERS TONIGHT INTO TUESDAY ACROSS
MAINLY THE NORTH HALF OF THE AREA AS UPPER SYSTEM TRACKS SLOWLY
EAST.

BASED ON LATEST TRENDS AND SHORT TERM MODEL QPF HAVE ADJUSTED
HEADLINES FOR TODAY BY PLACING WESTERN COUNTIES IN PARTS OF
NORTHEAST AND EAST CENTRAL NEBRASKA IN A WINTER WEATHER ADVISORY.
SNOWFALL TOTALS THERE ARE FORECAST TO BE LESS THAN EXPECTED
EARLIER.

LACK OF ANY COLD AIR OUTSIDE THE UPPER SYSTEM WILL ALLOW
TEMPERATURES TO WARM QUICKLY ON WEDNESDAY ONCE THE SYSTEM MOVES
OUT OF THE REGION.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 300 AM CST MON NOV 30 2015

WARMING TREND CONTINUES FOR DAYTIME TEMPERATURES THROUGH THE
PERIOD. MOST OF THE PERIOD WILL BE DRY BUT MAY SEE A SMALL CHANCE
BY SUNDAY DEPENDING ON TRACK OF ANOTHER UPPER LEVEL SYSTEM MOVING
ACROSS THE SOUTHERN PLAINS.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1126 PM CST SUN NOV 29 2015

WIDESPREAD IFR/LIFR CONDITIONS ARE FORECAST THROUGH MONDAY
AFTERNOON. CIGS SHOULD REMAIN BELOW FL010 THROUGH 00Z AT ALL SITES
WITH A GRADUAL IMPROVEMENT POSSIBLE THEREAFTER. FREEZING
RAIN/DRIZZLE ALONG WITH SLEET IS LIKELY AT KLNK AND KOMA TAF SITES
THROUGH 12Z...WITH A CHANGEOVER TO SNOW EXPECTED BETWEEN 12Z AND
15Z. VSBYS THERE COULD DROP TO A HALF MILE IN SNOW THROUGH 18Z
BEFORE SNOW BEGINS TO LIFT TO THE NORTH. KOFK WILL SEE SNOW MOST
OF THE TAF PERIOD...WITH PERIODS OF LIFR OR VLIFR CONDITIONS MOST
LIKELY A FEW HOURS EACH SIDE OF 18Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-
     015-034.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR NEZ045-052-
     053-066>068-078-088>090-092.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
     NEZ016>018-030>033-042>044-050-051-065-091-093.

     WINTER STORM WARNING UNTIL 4 AM CST EARLY THIS MORNING FOR
     NEZ043-044-050-051.

IA...WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR IAZ043-055-
     056.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR IAZ069-079.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR IAZ080-
     090-091.

&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DERGAN
Hazardous weather outlook, Nov 29, 5:27 PM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
527 PM CST SUN NOV 29 2015

IAZ043-NEZ011-012-015>018-030>034-042-043-301330-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-
527 PM CST SUN NOV 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

A WINTER STORM WARNING GOES IN EFFECT LATER TONIGHT AND CONTINUES
INTO MONDAY EVENING.

SNOW IS EXPECTED TO DEVELOP LATE TONIGHT AND CONTINUE THROUGH THE
DAY MONDAY. BEFORE THE SNOW FLIES...PERIODS OF FREEZING DRIZZLE
COULD OCCUR DURING THE EVENING AND PAST MIDNIGHT. AND IN THOSE
COUNTIES BORDERING THE MISSOURI RIVER...THE SNOW COULD BEGIN AS A
MIX OF FREEZING RAIN AND SLEET.

OCCASIONAL BURSTS OF HEAVY SNOW COULD OCCUR BOTH MONDAY MORNING
AND THEN AGAIN MONDAY AFTERNOON...BUT A STEADY SNOW IS FORECAST
MUCH OF THE DAY AND INTO THE EVENING. SNOW TOTALS IN THE 5 TO 7
INCH RANGE CAN BE EXPECTED IN MOST AREAS.

WINDS WILL NOT BE MUCH OF A FACTOR AS THEY REMAIN RATHER LIGHT AND
VARIABLE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

SNOW WILL GRADUALLY DIMINISH FROM SOUTHWEST TO NORTHEAST MONDAY
NIGHT WITH FLURRIES OR LIGHT SNOW SHOWERS POSSIBLE ON TUESDAY.
ADDITIONAL ACCUMULATION OF SNOW WILL BE LIGHT IF ANY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY...BUT
SNOWFALL REPORTS ARE ALWAYS APPRECIATED.

IAZ055-056-069-NEZ044-045-050>053-065>068-078-088>090-092-301330-
HARRISON-SHELBY-POTTAWATTAMIE-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-PAWNEE-
527 PM CST SUN NOV 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

A WINTRY MIX OF PRECIPITATION WILL CONTINUE OVERNIGHT INTO
MONDAY...BEFORE CHANGING TO ALL SNOW MONDAY AFTERNOON. THE
POTENTIAL COMBINATION OF ICE AND SNOWFALL HAS PROMPTED A WINTER
STORM WARNING FOR LATER TONIGHT INTO MONDAY.

DURING THE EVENING...AREAS OF FREEZING DRIZZLE WILL CONTINUE. SOME
PATCHY ICE ACCUMULATIONS ARE POSSIBLE...ESPECIALLY ALONG AND NORTH
OF INTERSTATE 80. MORE WIDESPREAD PRECIPITATION IS FORECAST AFTER
MIDNIGHT...BEGINNING IN SOUTHEAST NEBRASKA AND SPREADING TOWARD
OMAHA AND COUNCIL BLUFFS BEFORE SUNRISE. A MIX OF SLEET AND
SNOW...AS WELL AS SOME FREEZING RAIN ARE POSSIBLE WITH THIS
INITIAL AREA OF PRECIPITATION. AS WE HEAD TOWARD NOON...LIGHT SNOW
SHOULD BE THE MAIN WEATHER TYPE...WITH PERIODS OF MODERATE TO
HEAVY SNOW AT TIMES DURING THE AFTERNOON. SNOW TOTALS IN THE 2 TO
4 INCH RANGE WILL BE COMMON...BUT ICY CONDITIONS UNDER THE SNOW
WILL MAKE FOR EXTREMELY HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

LIGHT SNOW WILL END FROM SOUTHWEST TO NORTHEAST MONDAY
NIGHT...WITH ONLY A SMALL CHANCE FOR FLURRIES OR LIGHT SNOW
SHOWERS ON TUESDAY. NO ADDITIONAL ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY...BUT
SNOWFALL AND ICE REPORTS ARE APPRECIATED.

IAZ079-080-090-091-NEZ091-093-301330-
MILLS-MONTGOMERY-FREMONT-PAGE-NEMAHA-RICHARDSON-
527 PM CST SUN NOV 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

A WINTER WEATHER ADVISORY IS POSTED TONIGHT THROUGH MONDAY FOR ICE
ACCUMULATION OF A TENTH TO A QUARTER INCH...WITH LIGHT SNOW OF AN
INCH OR SO EXPECTED MONDAY AFTERNOON.

DRIZZLE IS EXPECTED DURING THE EVENING...AND WITH TEMPERATURES
SLOWLY DROPPING TOWARD FREEZING...SOME MINOR ICE ACCUMULATIONS ARE
POSSIBLE. MORE WIDESPREAD PRECIPITATION IS FORECAST OVERNIGHT WHEN
A MIX OF RAIN...SLEET...AND FREEZING RAIN ARE POSSIBLE. THIS WILL
CONTINUE INTO MONDAY MORNING BEFORE A TRANSITION TO SLEET AND SNOW
IS EXPECTED IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

ANY LINGERING LIGHT SNOW WILL END FROM SOUTHWEST TO NORTHEAST
MONDAY NIGHT...WITH ONLY A CHANCE FOR FLURRIES OR LIGHT SNOW
SHOWERS POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY...BUT
REPORTS OF SNOWFALL AND ICE ARE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Cedar

When
November 30, 4:00 AM CST to 9:00 PM CST
Where
Cedar forecast zone
Reported by
COOP Observer
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

New snowfall was generally around 6 inches across the county.

Winter Storm, Knox

When
November 30, 4:00 AM CST to 9:00 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

New snowfall generally ranged from 5 to 7 inches across the county. The city of Bloomfield measured 5.5 inches, Verdel received 5.8 inches, and Crofted measured 6.5 inches.

Winter Storm, Burt

When
November 30, 5:00 AM CST to 7:00 PM CST
Where
Burt forecast zone
Reported by
COOP Observer
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Snowfall ranged from 5 to near 7 inches across the county. The city of Tekamah measured 5 inches of new snowfall.

Winter Storm, Cuming

When
November 30, 5:00 AM CST to 7:00 PM CST
Where
Cuming forecast zone
Reported by
COOP Observer
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Snowfall ranged from around 4 inches in the southern parts of the county to near 7 inches in the north. West Point measured 4 inches, while Bancroft received 7 inches of new snowfall.

Winter Storm, Thurston

When
November 30, 5:00 AM CST to 8:00 PM CST
Where
Thurston forecast zone
Reported by
COOP Observer
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

New snowfall ranged from 6 to 7 inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603370, 603371, 603367, 603368, 603369.